Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Going to be taking Dianette - anything I need to know?(15 Posts)
My GP has suggested I start taking Dianette to treat mild acne and excess facial hair, neither of which has an obvious underlying cause (PCOS eliminated), and which haven't responded to other cosmetic treatments (laser, electrolysis, etc).
I'm mostly pleased that there's a treatment option for me, and feeling optimistic - but also a bit concerned about my moods being affected, weight gain and losing my healthy sex drive. Are any of these particularly likely with Dianette? Have other Mumsnetters taken it and experienced negative side effects?
Grateful for any info. Thanks.
I took dianette once upon a time for acne and as contraceptive.
I had no side effects.
Although I find I get similar effects on my acne with Marvelon which I take now.
I'm sure if this one gives you unwanted side effects there will be others that won't.
I took it for ages for acne and noticed a really big improvement, especially when I took it when I was younger, less so when I took it after having dd.
No side effects at all for me.
I also have a friend who takes it for similar reasons and is fine with it.
I would say that you are at a slightly higher risk of DVT and other thromboses compared with other commonly used combined pills but for me that slight risk was not significant given my absence of other risk factors and it was by far outweighed by the benefits to my skin. It is also important to stop it immediately if you should become pregnant (though hopefully not) as the anti-testosterone hormone could affect the developing sex organs of a fetus.
i took dianette for years and am devestated they won't give me it any more because of the DVT risk i assume never settled on anything else.
will try Marvelon after this pregnancy tho if you think it much the same smasher
Has PCOS really been ruled out here?. How was it ruled out, infact many GPs are ignorant when it comes to such issues. I would go all out to try and establish the cause rather than solely treating the symptoms.
PCOS is one of the reasons why such problems arise in the first place; it is also one possible cause of adult onset acne.
Sorry for delay responding. Thank you for helpful posts.
Attila, PCOS has been ruled out, yes. I agree entirely with addressing the cause of symptoms, rather than just the symptoms. The acne, excess hair and not infrequent anovular cycles I experience do point to PCOS, but an ultrasound and blood test after blood test have ruled it out. I did have blood test results just over a couple of years ago which suggested Premature Ovarian Failure, but the doctor has since retracted that (and normal cycles have occurred again), suggesting it was probably a stress-related 'blip'.
So despite investigations, we really have no clue what is causing this (the hair since my teens, and worsening, and the acne over the past few years). The doctor reckons I am simply more than averagely sensitive to the normal levels of male hormones in my system. So WRT establishing the cause, I don't know what else I can do, other than maybe go for a private consultation. Any suggestions?
The DVT risk needs looking at, but some relief from shaving like a bloody man every day would be fab! I have too much hair to just pluck now, but a brief shave sorts it out and, mercifully, I haven't reached 5'o'clock shadow stage yet - and I don't want it to get to that.
Have you as yet been referred to a gynae?. If you have not I would request such a referral from the GP. Some GPs are also next to useless when it comes to dealing with such issues. It is a problem that is often outside their remit of understanding.
Some gynaes may take self referrals, others may not. You would need to speak directly to the service provider (e.g BUPA) to name but one. If you do have private health insurance this is an option I would be seriously looking at.
The cystic follicles related to PCO are very small and it can take a skilled sonographer to spot them. Also such follicles can and do disappear - only to be replaced by further cystic follicles. The polycystic ovary can also appear larger than normal (walnut) size. Sensitivity to androgens as well can also be characteristic of PCOS. Also dianette is also popular because of its anti androgenic qualities.
When was the last blood test done - any result over 6 months old should be discounted.
What bloodwork was done - were your LH and FSH levels compared against each other and if so on what day in the cycle? (it should be day 2). If neither of those things were done then the result is meaningless. LH and FSH are two very important hormones as they kickstart the ovulation process; if these are awry then ovulation will be affected.
You will need to be persistant in order to get answers. I would go all out to find the cause as well as treating the symptoms (which is all that your GP seemingly wants to do).
BTW the ultrasound should always be an internal one; an external one would not be clear enough. These are usually done more than one time as well.
(Am sorry to have misspelt your username in previous post).
I loved being on Dianette
My skni was fab
ANd had no side effects
My Gp took me off it though as I am now over 35 and had been on it for more than 6 yrs
My skin has never been the same since
used dianette when I was zitty and it worked wonders. Dont seem to need it any more as skin is better but didnt have any side effects
Thanks again, Attila and others.
The ultrasound was internal, yes. This was some years ago. The most recent blood test was done in the spring - on day 21 of my cycle. I have asked for the specific details of the blood tests - and am consistently told "the message is that the results are not indicative of PCOS". It's like getting blood out of a stone.
I have had a dual blood test before - on day 2/3 and then day 21 of my cycle - and it was this, two years ago, which suggested Premature Ovarian Failure. My GP phoned me at home to break the news - then later said it looked as though that was a blip, after a subsequent blood test seemed normal.
Attila, I am 31 now and have been banging on about this with my GP since my teens. I'm sick of it. Because my blood tests (at least my more recent ones) seem normal, he's not up for a referral and is suggesting Dianette.
I have asked for a repeat of the day 2/3 test since the POF 'diagnosis'. I was told that, unless I was trying to conceive (I'm single and am not), I couldn't have this on demand.
I don't have private health cover. It'll cost around £500 to get a full hormone profile and consultation privately (not including ultrasound) - I have already researched my nearest specialist hospital. Hmm.
I do hear what you're saying, Attila. I too think it very unlikely that I would grow a gradually worsening 'beard' for no apparent reason. My mum and sister are a little bit hairy, but nothing like me. My GP (who I do like and think is generally a good one, BTW) thinks it's simply a hereditary hyper-sensitivity. Argh!
I have booked to see my GP anyway (next available appointment is in one month!), to discuss this further.
Thanks to others, too, for Dianette feedback.
i loved being on dianette too, had to come off as have high bp. i used to lose about a stone on it, for some reason. it happened every time i went on it, probably about three times altogether. only noticed after the fact, obv.
I've just come off Dianette - I found it good but it did take 2-3 months for my skin to really improve. When it did though, it was fantastic; skin like a peach! Also slowed down hair growth on my legs so I didn't have to shave very often
I did find I had slight weight gain, as well as a slight reduction in libido (not hugely noticeable but enough to take the edge off it IYKWIM). Also my periods became slightly longer and heavier.
i took dianette for at least 8 years, moved from uk so could just buy it in the pharmacy. i liked the clear skin, fuller boobs (post bf) and it didn't make me nauseous unlike other brands i'd tried but
i did realise after i stopped taking it that i wasn't such an over emotional tearful highly strung wreck really, it had just been the oestrogen! after years of being paralsysed by my tearfulness i was normal immediately.
so beware of that side effect, if i'd have realised i would have stopped taking it years earlier
Join the discussion
Please login first.